Which AEDs give you the worst side effects?

Which AEDs gave you the worst side effects?

  • Depakote / Valproate/Valproic Acid/Divalproex Sodium

    Votes: 108 25.4%
  • Dilantin / Phenytoin

    Votes: 84 19.8%
  • Keppra / Levetiracetam

    Votes: 133 31.3%
  • Lamictal / Lamotrigine

    Votes: 81 19.1%
  • Neurontin / Gabapentin

    Votes: 30 7.1%
  • Phenobarbital

    Votes: 41 9.6%
  • Tegretol / Carbamazepine

    Votes: 78 18.4%
  • Topamax / Topiramate

    Votes: 79 18.6%
  • Trileptal / Oxcarbazepine

    Votes: 37 8.7%
  • Zonegran / Zonisamide

    Votes: 35 8.2%

  • Total voters
    425

epileric

Veteran
Messages
4,500
Reaction score
1
Points
163
Which one do you think would be the best drug for me?
The hard part about finding a medication is that everyone reacts differently to AED's. Both in what side-effects effect them & how the drug helps their seizures.

For any AED you'll find people with both very good & very bad experiences as well as those in the middle.

You're going to have to find out how your specific body reacts to each drug (or combination)
 

Cheryl J

New
Messages
30
Reaction score
0
Points
0
If I Could Only See!

Since taking Tregretol, my vision is now terrible. Everything is a blur, can't see a thing without reading glasses. If I could only see without having to run a find a pair of glasses everytime I try to read or look at something.:roflmao:
 

hannavlk

New
Messages
3
Reaction score
0
Points
0
Worst one for me was lamotrigine - caused dizziness, fainting and bilateral tremours.

After that worst was valproate - causing weight gain.

So far Keppra has been the best.
 

Jake

Pillar
Messages
96
Reaction score
0
Points
36
I didn't see it listed but it was Klonopin. I like to never got off that stuff.
 
Messages
190
Reaction score
0
Points
0
I think with my meds it is a toss up between a couple. Keppra gives me severe insomnia and I really hate taking Ativan, whenever I do have to use it as a rescue med. Whenever I have either been administered ativan or if I take it due to a large number of auras, I basically feel as though I have a hangover the next morning for a large part of the day.

Overall though, not sure if my problems in life are my seizure meds or my ADHD, though the meds now keep the seizures very well maintained when combined with my RNS.
 

Dignan

Stalwart
Messages
622
Reaction score
0
Points
86
I've been on 4 different drugs over the years:

tegretol: Didn't notice to many problems other than after 2 years began to have a light rash that would come and go. The doc at the time refused to take me off it though, and I had to fire him to get it changed.

Dilantin: Really worked well for me overall. Took it for over 15 years and didn't notice much other than thicker hair growth all over. Noticed some bone loss and my teeth started having more cavities so I was taken off of it.

Neurontin; Used as an add on to the Dilantin and then took it exclusively for a year after ending Dilantin. Didnt notice many probs with it while I took it with the Dilantin, but once I took it alone I had dizzy spells and it killed my libido.

Keppra: Am on currently. Notice mental and physical fatigue much worse than the Neurontin I took before. It has killed my libido. Constipation. Sleep funny, in that I sleep but not deeply or well so I am tired alot and wake up very early very easily.

Now we are talking about trying something else. Namely, trileptal (which I found an odd choice since I had probs with tegratol), Lamictal (which scares me) or going back to Dilantin (since it worked best.. and I guess hope for the best on the bone loss stuff.)

All I know is these drugs universally suck.
 

jyearta

New
Messages
1,550
Reaction score
1
Points
0
Yes, Keppra is the worst medc. I have been put on. When I would call my Dr. she would just well you are not seizures are you. She was right I didn't have seizures However she would NOT listen to the horrible side effects.
I changed Dr. and went back on dilantin and clonazepam.

Hope you get to feeling better.
 
Messages
90
Reaction score
0
Points
0
I had a horrible rash, hives from taking Dilantin - it was terrible!! i switched to tegretol, which works great but it kills my memory and makes me feel very tired
 

Eve

New
Messages
286
Reaction score
0
Points
0
Haven't been here in a while. I lost the bookmark on my computer with this site.
Then I forgot my password and it took me almost all day to retrieve it.

Topomax was the so so for me it did get rid of my migraines but it gave me real bad insomnia and problems focusing Actually loosing weight on it was what I liked the best.

Tegretol made my liver count abnormal and messed up my bone density. So Id say that was the worst.

Now I'm on Keppra it's ok I just don't care for the mood swings.

I just wish i could stop taking seizure meds.:e:
 

rhiz

New
Messages
95
Reaction score
0
Points
0
When I was first diagnosed with just petite mal seizures at 13 they put me on Lamictal (told me I would get NO side effects) - I was on it for 3 years and it didn't control my seizures at all! It made me think a lot less rationally and generally I was a pain to myself

Eventually when I was 16 I moved onto Keppra, VERY bad move. Keppra is the worst drug I have ever experienced. Within a month of being on it I started having full grand mal seizures out of nowhere, which is just beyond, and continued having them every month for about 8 months then it's gone down to about every 3-4 months since. On Keppra I've lost all rational thought, I'm completely raving mad and even I'd class myself as psychotic, I don't think I "feel" anymore like I used to, for instance I can't "feel" love or passion all I can feel is frustration and anger at EVERY tiny little thing. If the SLIGHTEST thing does not go my way - BOOM I'm off like a rocket.
I've also put on a LOT of weight and I've found I'm craving food all the time.
I also can't do what I used to love which is maths and accountancy. I can't focus anymore and I forget what I'm doing all the time and my memory is shot :(

I'm weaning off Keppra now onto Topamax - I really hope I don't get some of the side effects in this thread like the hair loss, our pharmacist sat me down as soon as I got put on Keppra and told my mum I'd lose my hair on that but I didn't so I hope it won't happen this time :(!
 

Eve

New
Messages
286
Reaction score
0
Points
0
Rhiz I hope you do better on the topomax. I don't recall loosing any hair on topomax. I didn't start to loose hair until they switched me to keppra. Right now I don't think the Dr wants to change my meds. I ll ask when I see him in 6 weeks.

I think topomax works better on most people than the Keppra but everyone's body chemistry is different .:e:
 
Messages
622
Reaction score
0
Points
0
i have only been on keppra so far and that makes me bad i get just about every side affect listed even hair loss and very random dreams wen i eventually sleep.
 
Messages
622
Reaction score
0
Points
0
spinnymommy i agree with ya bout the meds affect each person differently, it is so weird isnt it? i am on 500mg of keppra and i am having every side affect possible its took me 3 attempts wi the doc to convince him am on the wrong meds.
 
Top